WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!
meds that can mess with your voice

11 Meds that Can Mess with Your Voice

Melissa Finley
Melissa Finley Editorial Content Manager

All medications can help, heal, or harm. There are nearly always side effects that are unintended when it comes to meds. From drugs prescribed by your doctor, to over-the-counter (OTC) medications, supplements, and vitamins, there are countless unintended effects to the meds you are taking. Some of those can even impact your voice.

  1. Antihistamines

Often used to treat colds or allergies, antihistamine drugs, such as Benadryl (diphenhydramine), can come with vocal dryness as a side effect. Because the drug is designed to block histamines, a naturally occurring chemical in the body which floods an area that senses an allergen¹, it can also cause dryness. For example, if you inhale pollen through your nose, and have an allergic reaction, histamines flood your nasal passages, causing blood vessels to swell and dilate. This leads to that runny nose symptom you may be familiar with if you suffer from allergies. With the drug, histamines are “blocked” so the flooding of fluid (in this example, a runny nose) is dried up.

Because antihistamines are designed to dry the nose, they can also dry your throat. This is one way antihistamines can have a side effect that causes changes or strains in your voice.

  1. Decongestants

Similarly to antihistamines, decongestants, such as pseudoephedrine, can also cause a dry throat. As it is intended to dry your watery eyes or runny nose, pseudoephedrine can also dry your vocal cords, leading to changes in vocal abilities or a “scratchy” throat and distorted voice.

  1. Diuretics

You’re likely sensing a theme in these early medications: dryness. If a drug enters your body with the intent to dry up an area, or remove liquid, chances are it may also, unintentionally, dry the mucous membranes surrounding your vocal cords, impacting your voice. Diuretics, often called “water pills” like hydrochlorothiazide and furosemide, are used to treat high blood pressure and edema, but they can also cause dehydration and can also lead to swelling and inflammation of the kidneys as well as dry or inflamed membranes near your vocal cords, causing voice issues.

  1. Antidepressants

A less-than-obvious suspect on this list also includes antidepressants. The Voice Academy at Iowa University notes the drug “Elavil” (amitriptyline) as one that causes issues with the voice.

“Tricyclic antidepressants may affect coordination, including the speech production system. Slow or slurred speech may be observed,” said the Academy’s guide². “They also have a drying effect on vocal fold tissues, which can lead to hoarseness, soreness, voice changes or laryngitis. Additionally, dry vocal tissues may be more prone to injuries such as nodules.”

  1. Muscle Relaxants as Meds that Mess with your Voice

The vocal cords are a muscle, after all, so it is no wonder a muscle relaxant can impact your voice. In order for your voice to “work” or produce sound, the vocal cords³ (also called vocal folds) utilize two bands of smooth muscle tissue found in the larynx (voice box). When the vocal cords vibrate, and air passes through the cords from the lungs, the two smooth muscles produce the sound of your voice.

When you are given a muscle relaxant, such as vecuronium and rocuronium, often used prior to intubation, you can experience paralysis in all muscles, including your vocal cords.

  1. Antihypertensives (Blood Pressure Medications)

Trying to balance your high blood pressure, or hypertension, with medication seems like something that wouldn’t cause problems with your voice, but you’d be surprised. Angiotensin-converting-enzyme (ACE) inhibitors can often induce a cough or excessive throat clearing in as many as 10 percent of patients, according to the Ears, Nose, and Throat (ENT) Specialists of Illinois⁴. Coughing or excessive throat clearing can contribute to vocal cord lesions, which in turn cause a loss of voice or loss of vocal range.

  1. Inhaled Corticosteroids (Asthma medications)

Medications used to treat asthma often include inhaled steroids, such as fluticasone, beclomethasone. These are drugs known to cause hoarseness in the voice⁵. Often older adult patients, according to survey responses, had more symptoms than younger counterparts.

  1. Hormone Therapies

From estrogen replacement during menopause, to testosterone or androgen-like hormone therapies, the altering of your body’s hormones can also often mean changes in voice. Testosterone therapy can permanently deepen your voice.This is often a sought-after effect for those transitioning from assigned female at birth to male. However, women not seeking to change their voice range should speak with a physician before considering such therapies, as the deepening may not be reversible.

Even contraceptives, such as “the pill,” can cause a fluid retention around the vocal cords, leading to a gravely or low-pitched voice.

  1. Lack of Thyroid Treatment

Without treatment, some conditions can impact your voice as well.  Those that suffer from hypothyroidism, or a condition in which the thyroid does not produce enough hormones, can suffer vocal side effects if treatment is insufficient.

A raspy voice, or swollen neck area, is sometimes the first indication that something is wrong with a thyroid gland.

  1. Anticoagulants

Blood thinners, known as anticoagulants, can often cause vocal issues as a side effect.

The Atlanta Institute for ENT⁶ points out that blood thinners can make blood vessels in your vocal cords more likely to burst in response to trauma, raising your risk for developing polyps.

  1. Vitamins and Herbal Supplements

Vitamins and herbal supplements can also wreak vocal havoc. The Chorus America website⁷recommends, as MedShadow does, to first consult a physician before trying any new supplement.

“When looking at treatments other than rest for the vocal cords, the usual course of action is to numb the throat with sprays that contain numbing agents or use menthol cough drops,” says the site. “Unfortunately, both of these options can do more damage than healing. And although some might find this surprising, simple teas or lemon and honey do not do the trick, either.”

Vitamin C, especially in larger than recommended amounts, can cause dryness, impacting your voice.

“Some supplements in excess can potentially irritate your vocal cords,” says Dr. Lesley Childs, MD, on the UT Southwestern Medical website⁸. “For example, too much vitamin C can be very drying. Others, including large amounts of ginger, gingko, and garlic can thin the blood, putting you at risk of a vocal hemorrhage.”

Take an Educated Role in Your Healthcare

These are not the only drugs that can have vocal side effects. You should discuss any medications you are taking, even if they do not require a prescription, with your healthcare provider. Side effects can range from minimal to severe, and whether or not you continue a drug may depend on how your body uniquely reacts to the medication.

You should not start or stop a drug without talking to your doctor. Alternative medications, altered dosages or method of administration, or supplemental treatments, such as lifestyle changes, are just some of the options you can weigh the pros and cons of with your doctor in order to reduce the side effects of medications.

If you’re concerned that a medication you’re using is affecting your voice, be sure to speak with your doctors about how long the effect will last and whether you have any other options.

0
Would love your thoughts, please comment.x